Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 2, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Feb 6, 2008, 6:24 PM EST for Preston County, West Virginia. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 6, 2008, 6:24 PM EST (23:24 UTC)
- Expired
- Feb 6, 2008, 7:00 PM EST
- In force
- 36 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
County Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 125 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 6, 6:34 PM EST | TSTM WND DMG | 5 Se Kingwood, WV | TREE DOWN ON RT 26. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 384 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 062324 SVRPBZ WVC077-070000- /O.NEW.KPBZ.SV.W.0002.080206T2324Z-080207T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 624 PM EST WED FEB 6 2008 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PRESTON COUNTY IN NORTHERN WEST VIRGINIA... * UNTIL 700 PM EST * AT 618 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KINGWOOD...MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. LAT...LON 3963 7957 3944 7950 3935 7963 3950 7977 TIME...MOT...LOC 2324Z 234DEG 55KT 3951 7955 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 6, 4:42 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Feb 6, 4:42 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 442 PM EST WED FEB 6 2008 .SYNOPSIS... ONCE THE COLD FRONT MOVES THROUGH THE UPPER OHIO VALLEY...RAIN SHOWERS AND SCATTERED THUNDERSTORMS WILL GIVE WAY TO GUSTY WINDS TONIGHT AND COLDER TEMPERATURES AND SCATTERED SNOW SHOWERS FOR THURSDAY AND FRIDAY. A SECOND COLD FRONT WILL BRING EVEN COLDER TEMPERATURES THIS WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... RECENT RADAR DATA COUPLED WITH NAM MODEL SOUNDINGS SHOW SCATTERED THUNDERSTORMS WITH GUSTY WINDS AND HAIL WILL MOVE THROUGH THE UPPER OHIO VALLEY EARLY THIS EVENING UNTIL THE COLD FRONT PASSAGE. THERE CAN STILL BE WIND GUSTS OF 30-40 MPH UNTIL THE EARLY HOURS OF THURSDAY. BY THEN THE BOUNDARY LAYER WILL BE COLD ENOUGH THAT ANY REMAINING PRECIPITATION WILL BE SCATTERED SNOW SHOWERS. MOST PLACES WILL HAVE NO MORE THAN A DUSTING OF SNOW BUT THE RIDGES COULD GET UP TO AN INCH OF SNOW ACCUMULATION. FORECASTED TEMPERATURES WERE CLOSE TO A BLEND OF GFS AND NAM MOS. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... COLD WESTERLY FLOW WILL KEEP THE BOUNDARY LAYER DESTABILIZED...SO THERE CAN STILL BE SCATTERED SNOW SHOWERS THIS PERIOD. TEMPERATURES WERE CLOSE TO A BLEND OF GFS AND NAM MOS. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... LOW PRESSURE SYSTEM IS FORECAST TO TRACK FROM THE UPPER MS VALLEY ON FRIDAY ACROSS THE GREAT LAKES AND INTO NORTHERN NEW ENGLAND DURING THE WEEKEND. THIS SYSTEM WILL BRING THE LIKELIHOOD OF RAIN AND SNOW SHOWERS FOR FRIDAY AND MUCH OF THE WEEKEND. SURFACE HIGH PRESSURE WILL BUILD IN LATE SUNDAY AND MONDAY. TEMPERATURES WILL DROP TO BELOW NORMAL FOR SUNDAY AND MONDAY AND RETURN TO NEAR NORMAL BY MIDWEEK. THE NEXT SYSTEM WILL BRING A CHANCE OF RAIN AND SNOW SHOWERS ON TUESDAY. DRY WEATHER IS EXPECTED WEDNESDAY. && .AVIATION /22Z WEDNESDAY THROUGH MONDAY/... SURFACE LOW CURRENTLY OVER EASTERN OHIO WILL MOVE EASTWARD ACROSS PA THIS EVENING. IFR CEILINGS AND VISIBILITIES WILL PERSIST ACROSS NORTHWEST PA INCLUDING KFKL AND KDUJ THROUGH THE TAF PERIOD. ACROSS THE REMAINDER OF THE FORECAST AREA...CONDITIONS WILL BE PREDOMINATELY MVFR OCCASIONALLY LOWERING TO IFR. ISOLATED THUNDERSTORMS WITH GUSTS TO AROUND 40KT AND SMALL HAIL ARE EXPECTED EARLY THIS EVENING. SCATTERED RAIN SHOWERS ACROSS THE REGION THROUGH LATE EVENING WILL CHANGE OVER TO WIDELY SCATTERED SNOW SHOWERS LATE TONIGHT AS COLDER AIR MOVES IN BEHIND SURFACE LOW. SOUTHWEST SURFACE WINDS ARE EXPECTED TO GUST TO 30KT AT TIMES TONIGHT. LOW PRESSURE SYSTEM IS FORECAST TO TRACK FROM THE UPPER MS VALLEY ON FRIDAY ACROSS THE GREAT LAKES AND INTO NORTHERN NEW ENGLAND DURING THE WEEKEND. MVFR/IFR CONDITIONS ARE LIKELY IN PRECIPITATION AND FOG FOR FRIDAY AND MUCH OF THE WEEKEND. SURFACE HIGH PRESSURE SHOULD BRING MAINLY VFR CONDITIONS LATE SUNDAY INTO MONDAY WITH THE NEXT FRONT APPROACHING BY LATE MONDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Feb 6, 4:50 AM EST, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 450 AM EST WED FEB 6 2008 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021-022-071000- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG- INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO- MARSHALL-WETZEL-MARION-MONONGALIA- 450 AM EST WED FEB 6 2008 ...FLOOD WATCH IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-WVZ023-041-071000- GARRETT-PRESTON-TUCKER- 450 AM EST WED FEB 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Feb 6, 3:35 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 335 PM EST WED FEB 6 2008 PAZ022-062130- ARMSTRONG PA- 335 PM EST WED FEB 6 2008 ...LINE OF THUNDERSTORMS... LINE OF THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...ARMSTRONG... AT 328 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED A LINE OF STRONG THUNDERSTORMS 9 MILES WEST OF FORD CITY...OR ABOUT 3 MILES EAST OF SARVER...MOVING NORTHEAST AT 50 MPH. THESE STORMS WILL CONTAIN BRIEF HEAVY DOWNPOURS...SMALL HAIL AND WIND GUSTS IN EXCESS OF 40 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... STRINGTOWN...LENAPE HEIGHTS...FORDVIEW...FORD CITY AND EAST KITTANNING KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Feb 6, 3:51 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 351 PM EST WED FEB 6 2008 PAZ016-062130- JEFFERSON PA- 351 PM EST WED FEB 6 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY... JEFFERSON... AT 345 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 6 MILES SOUTHWEST OF DORA...OR ABOUT 3 MILES NORTHWEST OF DAYTON...MOVING NORTHEAST AT 50 MPH. THESE STORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS...SMALL HAIL AND WIND GUSTS IN EXCESS OF 40 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... SUNRISE...DORA...REYNOLDSVILLE...ALLENS MILLS AND ANITA KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Feb 6, 5:39 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 539 PM EST WED FEB 6 2008 PAZ014-021-029-062345- ALLEGHENY PA-BUTLER PA-WASHINGTON PA- 539 PM EST WED FEB 6 2008 ...THUNDERSTORMS... LINE OF THUNDERSTORMS MOVING THROUGH THE FOLLOWING COUNTIES...WASHINGTON...ALLEGHENY AND BUTLER... AT 532 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED A LINE OF STRONG THUNDERSTORMS 4 MILES SOUTHEAST OF AVELLA...MOVING NORTHEAST AT 45 MPH. THESE STORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS...HAIL AND WIND GUSTS IN EXCESS OF 40 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ELFINWILD...ALLISON PARK...AVELLA...BURGETTSTOWN AND BUTLER KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Feb 6, 5:41 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 541 PM EST WED FEB 6 2008 OHZ041-062315- COLUMBIANA OH- 541 PM EST WED FEB 6 2008 ...THUNDERSTORMS... STRONG THUNDERSTORMS MOVING THROUGH THE FOLLOWING COUNTY...COLUMBIANA... AT 536 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF LISBON...OR ABOUT 4 MILES EAST OF MILLPORT...MOVING NORTHEAST AT 45 MPH. THESE STORMS WILL CONTAIN HAIL...HEAVY DOWNPOURS AND WIND GUSTS IN EXCESS OF 45 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... GUILFORD LAKE STATE PARK...LEETONIA...LISBON...SALEM AND COLEMAN KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Feb 6, 6:06 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 606 PM EST WED FEB 6 2008 MDZ001-WVZ023-041-070000- GARRETT MD-PRESTON WV-TUCKER WV- 606 PM EST WED FEB 6 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... GARRETT...TUCKER AND PRESTON... AT 601 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 8 MILES WEST OF FELLOWSVILLE...MOVING NORTHEAST AT 60 MPH. SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING... DIME SIZED HAIL...WIND GUSTS TO 50 MPH AND HEAVY DOWNPOURS THAT MAY CAUSE PONDING OF WATER ON ROADS. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ACCIDENT...WILSON...ALTAMONT...ASHER GLADE AND AVILTON KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Feb 6, 6:13 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 613 PM EST WED FEB 6 2008 PAZ014-022-030-070000- ARMSTRONG PA-BUTLER PA-WESTMORELAND PA- 613 PM EST WED FEB 6 2008 ...THUNDERSTORMS... STRONG THUNDERSTORMS MOVING THROUGH WESTERN ARMSTRONG...NORTHERN WESTMORELAND AND EASTERN BUTLER COUNTIES... AT 606 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 6 MILES SOUTHWEST OF FREEPORT...OR ABOUT 2 MILES SOUTHWEST OF NATRONA HEIGHTS...MOVING NORTHEAST AT 50 MPH. THESE STORMS WILL PRODUCE VERY HEAVY DOWNPOURS...HAIL AND WIND GUSTS TO 50 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... APOLLO...CROOKED CREEK LAKE PARK...STRINGTOWN...LENAPE HEIGHTS AND FORDVIEW KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 10:57 PM EST | River Flood Watch | PBZ | Hancock | 61 hr |
| Feb 5, 10:57 PM EST | River Flood Watch | PBZ | Hancock | 13 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.